Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 655, NWS Norman, OK

October 7, 2004Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 7, 2004, 2:40 AM CDT for Jackson County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2004, 2:40 AM CDT (07:40 UTC)
Expired
Oct 7, 2004, 3:15 AM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Jackson County, OK

The radar

The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 9:15 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Oct 6, 9:15 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT WED OCT 6 2004

MODELS AND SATELLITE INDICATIONS CONTINUE TO SUPPORT THE IDEA OF
LIKELY POPS TONIGHT OVER MOST OF OUR FORECAST AREA.  THE LOWER POPS
IN OUR SOUTHEAST COUNTIES WILL NEED TO BE RAISED DUE TO THE
APPROACHING MCS FROM THE DALLAS/FORT WORTH AREA... PLUS INDICATIONS
FROM SHORT-RANGE MODELS OF PERSISTENT LIFT OVERNIGHT.

THE RUC SHOWS LIFT AND PRECIPITATION TONIGHT CONCENTRATED ACROSS THE
CENTRAL THIRD - DIVIDED FROM WEST TO EAST - OF OKLAHOMA.  SATELLITE
AND WIND PROFILER DATA SUGGEST THAT THE CHANCE OF RAIN IN THE
WESTERN PART OF THE FORECAST AREA IS JUST AS HIGH AS THE EASTERN
HALF... SO POPS IN THE FORTHCOMING UPDATE WILL SHOW MINIMAL
VARIATION FROM WEST TO EAST.

OTHER PARAMETERS ARE MOSTLY ON TRACK AND NO SIGNIFICANT CHANGES ARE
PLANNED TO THEM.

23 = CMS

306 PM CDT WED OCT 6 2004

.DISCUSSION...
PRIMARY CONCERNS FOR THIS FORECAST ISSUANCE FOCUS ON THE BEGINNING
AND THE VERY END OF THE 7 DAY FORECAST WINDOW.  UPPER TROF AXIS OVER
THE CO/NM AREA WILL CONTINUE TO SHIFT SLOWLY EASTWARD OVER THE NEXT
SEVERAL DAYS..BUT MAIN FOCUS FOR PRECIP WITH THIS SYSTEM MAY BE
WINDING DOWN THURSDAY EVENING.  HOWEVER..RAIN CHANCES WILL REMAIN
HIGH FOR THE NEXT 24 HOURS OR SO. ONE S/W TROF ROTATING AROUND UPPER
CIRCULATION CENTER OVER CO NOW PUSHING INTO NE/KS..WITH LOBE OF
ASCENT TRAILING TO THE SOUTH ACROSS CENTRAL OK ATTM. MOVEMENT OF
THIS WAVE ACROSS OK/NTEXAS HAS BEEN COMPLICATED BY SEVERAL MVC/S
THAT FORMED WITHIN CONVECTIVE LINE EARLIER TODAY..AND PRECIP FOR THE
REST OF THIS AFTERNOON INTO THIS EVENING WILL LIKELY BE CLOSELY TIED
TO THE REMNANTS OF THESE FEATURES.  FIRST ONE WILL TRANSLATE INTO
KS..BUT SECOND ONE NOW MOVING NWD ACROSS THE RED RIVER INVOF WICHITA
FALLS HAS POTENTIAL TO BE A BIT MORE INTERESTING.  SOME LIMITED SUN
AND NWD PUSH OF HIGHER THETAE BOUNDARY LAYER AIR HAS RESULTED IN A
VERY WEAK CAP/SUFFICIENT CAPE BULLSEYED WITH A NARROW AXIS OF SFC-1
KM SHEAR FROM 20-30 KTS.  KFDR RADAR REVEALS THAT SEVERAL CELLS IN
BROKEN LINE NOW ENTERING SW OK EXHIBIT MINI-SUPERCELL SIGNATURES..
AND POTENTIAL FOR ADDITIONAL STRUCTURES LIKE THIS SEEMINGLY WILL
PERSIST FOR A FEW MORE HOURS.

ANOTHER S/W TROF WILL ROTATE EWD AROUND BASE OF UPPER TROF THIS
EVENING AND TONIGHT.. AND ANOTHER RATHER EXPANSIVE AREA OF
RAIN/TSTORMS EXPECTED TO EVOLVE LATER TONIGHT AND MOVE E/NE ACROSS
MUCH OF THE OUN CWA.  WIDESPREAD HEAVY RAIN POTENTIAL APPEARS TO BE
PERHAPS NOT AS GREAT AS EARLIER EXPECTED.. BUT STILL A FEW 1-2 INCH
TOTALS EXPECTED WITHIN LARGER AREA OF LIGHTER TOTALS.  LOW LEVEL
CYCLOGENESIS PROGGED OVER EAST TEXAS/WEST GULF REGION THUR/THUR
NIGHT SHUD RESULT IN FOCUS FOR BEST DEEP/MOIST INFLOW SHIFTING EWD
INTO THE SABINE/LOWER MISSISSIPPI VALLEY REGION BY FRIDAY. THIS SHUD
ALSO RESULT IN THE DEVELOPMENT OF NORTHERLY LOW LEVEL FLOW OVER MUCH
OF THE OUN CWA..RESULTING IN CESSATION OF SUSTAINED LIFT.  WILL
STILL KEEP LOW POPS INTO THE WEEKEND AS UPPER TROF AXIS LINGERS IN
THE AREA..BUT MAIN PRECIP EXPECTED TO BE PRETTY MUCH OVER BY 06Z
FRIDAY.

OTHER ITEM OF POTENTIAL INTEREST IS THE VERY STRONG COLD FRONT
PROGGED TO SURGE SWD INTO THE SRN PLAINS WED/THUR NEXT WEEK.  MUCH
TOO EARLY TO HAVE ANY CONFIDENCE ON THE DETAILS THIS FAR IN
ADVANCE.. BUT INTRODUCTION OF POPS WED/WED NITE AND A TREND TOWARD
COOLER TEMPS DAY 7 SEEM IN ORDER SINCE ALL AVAILABLE GUIDANCE
SUGGESTS THAT A STRONG FRONT WILL BE MOVING SWD THRU THE PLAINS.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  72  61  74 /  70  70  30  30
HOBART OK         66  75  57  77 /  70  70  20  20
WICHITA FALLS TX  65  73  61  77 /  70  70  30  20
GAGE OK           61  74  54  77 /  70  50  20  10
PONCA CITY OK     60  72  61  73 /  70  70  30  30
DURANT OK         66  72  65  74 /  40  60  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 7, 1:17 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
117 AM CDT THU OCT 7 2004

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS WESTERN
NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA.

DISCUSSION...
THUNDERSTORMS DEVELOPING NEAR THE RED RIVER ARE ASSOCIATED WITH LIFT
ACCOMPANYING THE LOW LEVEL JET AND APPROACH OF A STRONG UPPER TROUGH
TO THE WEST. THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT ACROSS
WESTERN NORTH TEXAS...AND ABOUT THE WESTERN ONE HALF OF OKLAHOMA.
ALTHOUGH INSTABILITY AND VERTICAL WIND SHEAR APPEAR ONLY MARGINALLY
SUPPORTIVE OF ORGANIZED SEVERE WEATHER...RADAR HAS SHOWN THE
POTENTIAL FOR QUARTER TO GOLF BALL SIZE HAIL WITH A FEW STORMS.
AVERAGE MOTION OF STORMS WILL BE NORTH AT 25 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS MUCH OF WESTERN
NORTH TEXAS...AND WESTERN AND CENTRAL OKLAHOMA DURING THE MORNING
BEFORE DIMINISHING TOWARD MIDDAY. A FEW STORMS...CONTAINING HAIL TO
THE SIZE OF QUARTERS...WILL STILL BE POSSIBLE.

CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS WEATHER
SYSTEM ARE EXPECTED TO DECREASE SLOWLY FROM WEST TO EAST BEGINNING
THURSDAY NIGHT...WITH ANY SHOWERS OR WEAK THUNDERSTORMS BECOMING
INCREASINGLY SHORT LIVED AND ISOLATED BY SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...OCTOBER 7.

JAMES

In the hours before

Special weather statement, Oct 7, 12:07 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1207 AM CDT THU OCT 7 2004

TXZ084-087-070530-

FOARD TX-KNOX TX-
1207 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF TRUSCOTT AT 1207
AM CDT...MOVING NORTH AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Oct 7, 12:44 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT THU OCT 7 2004

TXZ086-070600-

WICHITA TX-
1244 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER IOWA PARK AT 1244 AM CDT...
MOVING NORTH AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WICHITA COUNTY...INCLUDING THE CITIES OF BURKBURNETT AND
IOWA PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Oct 7, 1:44 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
144 AM CDT THU OCT 7 2004

OKZ037-044-070700-

COTTON OK-TILLMAN OK-
144 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER GRANDFIELD AT 144 AM
CDT...MOVING NORTH AT 30 MPH. THIS STORM MAY PRODUCE WINDS OF 40 TO
50 MPH.  SNALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COTTON AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 7, 2:01 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
201 AM CDT THU OCT 7 2004

TXZ083-084-070715-

FOARD TX-HARDEMAN TX-
201 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR MARGARET AT 201 AM
CDT...MOVING NORTH AT 30 MPH. SMALL HAIL AND WINDS OF 40 TO 50 MPH
ARE LIKELY WITH THIS STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:00 AM CDTSevere Thunderstorm WarningOUNCotton45 min
Oct 7, 5:40 AM CDTSevere Thunderstorm WarningOUNKiowa35 min
Oct 7, 9:43 AM CDTFlash Flood WarningOUNCaddo, Kiowa3 hr
Oct 7, 12:24 AM CDTSevere Thunderstorm WarningOUNFoard51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.